difficult child stomach problem

Discussion in 'General Parenting' started by Wiped Out, Aug 30, 2008.

  1. Wiped Out

    Wiped Out Well-Known Member Staff Member

    On Tuesday night we started decreasing difficult child's Loxapine (just by 10mgs) and Wednesday morning we increased his Lamictal to 600 mgs. Wednesday morning he also started taking the generic version of Lamictal for the first time.

    The reason I'm posting is Friday morning difficult child called me from the water park/amusement park he was at with camp to tell me he had vomited. He said he felt really dizzy and then got sick. I figured it was just a ride he went on or something he ate and didn't think much more of it. It only happened that one time on Friday.

    This morning husband called me on the way to the Michigan game and while we were talking mentioned that difficult child had again vomited, this time in the car. He again told husband first he felt really dizzy and then got sick. I talked to husband tonight and he said difficult child was fine the rest of the day.

    I know no one is a dr. but what I'm wondering if this could be because of the increased Lamictal or possibly from switching to a generic version? Another though is he could be having stomach migraines again which he got a few years ago and he would get sick every day around the same time but he's on Topamax and that is used for mood stabilization but also for the stomach migraines. I know it's only been two days so maybe it's something else entirely but am curious if anyone has any ideas or if anyone's difficult child's have reacted that way to Lamictal.
  2. klmno

    klmno Active Member

    I think it might be medication related- I can't remember all the side effects my son had with lamictol- I know it made him more manic, but I think there was an issue with sun exposure and heat, too, just like with lithium but maybe more major. And, with lithium, my son had stomach (vomiting and diarehea problems) at every increase. It might not be the same with other mood stabilizers- if it is, it might be that his body is just adjusting. I normally call the pharmacy with medication questions- unless the medications are only the medications prescribed by the psychiatrist. I would suggest a call into psychiatrist on Tuesday. If your son has continuing symptoms or things get worse, I would think that you could call the "after hours" psychiatrist on call and he/she should be able to tell you if this is a common side effect or if there is a bigger issue.

    Sorry he's feeling this way- I wish I could be of more help..
  3. nvts

    nvts Active Member

    Hey Sharon, I did a search on lamictal and this was posted:

    The most commonly observed (≥5%) adverse experiences seen in association with the use of LAMICTAL during the monotherapy phase of the controlled trial in adults not seen at an equivalent rate in the control group were vomiting, coordination abnormality, dyspepsia, nausea, dizziness, rhinitis, anxiety, insomnia, infection, pain, weight decrease, chest pain, and dysmenorrhea. The most commonly observed (≥5%) adverse experiences associated with the use of LAMICTAL during the conversion to monotherapy (add-on) period, not seen at an equivalent frequency among low-dose valproate-treated patients, were dizziness, headache, nausea, asthenia, coordination abnormality, vomiting, rash, somnolence, diplopia, ataxia, accidental injury, tremor, blurred vision, insomnia, nystagmus, diarrhea, lymphadenopathy, pruritus, and sinusitis.

    I think the dizziness is probably affecting his nausea and vomiting, but either way, he's probably not getting his full dose if he's throwing up the pill.

    You might want to give the doctor a call!

  4. smallworld

    smallworld Moderator

    Hi Sharon, I've read of other kids who have experienced dizziness, nausea and vomiting on Lamictal. I'm guessing the increased dose is contributing to your difficult child's symptoms. Definitely call the psychiatrist and ask him whether you need to reduce the dose back down or whether your difficult child will adjust to the increased dose after a while. As you probably know, 600 mg Lamictal is a pretty hefty dose (it's the max our neuro uses to treat epilepsy).

    As an aside, I have two kids who take Lamictal and we're not going to switch to generic. Both our neuro and psychiatrist say that patients frequently have difficulty with efficacy when they've been on a brand-name anticonvulsant and then switched to a generic. I'm not willing to take the chance and risk stability (which as you know is very hard won).

    Hope your difficult child feels better soon.
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Thanks everyone, I will give the psychiatrist a call on Tuesday.

    Sw-husband and I wondered about switching to the generic and almost didn't, our psychiatrist thought it would be fine but said to watch it closely. We may need to switch back.
  6. TerryJ2

    TerryJ2 Well-Known Member

    Looks like good info on the medications.
    Wishing you a healthier weekend!